A case of drug induced oral erythema multiforme

Authors

  • Shailendra Kumar Department of Pharmacology, Patna Medical College, Patna, Bihar, India
  • Prashant Kumar Department of Skin and VD, Patna Medical College, Patna, Bihar, India
  • M. Shamim Department of Pharmacology, Patna Medical College, Patna, Bihar, India
  • Rohit Kumar Singh Department of Pharmacology, Patna Medical College, Patna, Bihar, India
  • Raj Narayan Seth Department of Pharmacology, Patna Medical College, Patna, Bihar, India
  • Rani Indira Sinha Department of Pharmacology, Patna Medical College, Patna, Bihar, India

DOI:

https://doi.org/10.18203/2319-2003.ijbcp20230402

Keywords:

Oral EM, Phenylbutazone, Ulceration

Abstract

Erythema multiforme (EM) is an acute, self-limited, usually mild, and often relapsing mucocutaneous syndrome. It occurs predominantly in younger age group with slight male preponderance. The classical cutaneous target lesions and mucosal bullae or erosions are clinical manifestations of EM. Drug induced oral EM a rare clinical entity which involves only the lips and oral mucosa without skin involvement. These lesions are difficult in diagnosing with other oral ulcerative lesions with similar clinical manifestations. Here we are reporting a case of phenylbutazone induced oral EM. The causality of phenylbutazone in the reaction was “probable” as per Naranjo scale and seriousness of the reaction was “prolonged hospitalization”. The patient was managed by immediate withdrawal of the suspected drug along with conservative managements to prevent secondary infections. The patient was discharged successfully after 15 days of admission.

References

Bastuji-Garin S. A clinical classification of cases of toxic epidermal necrolysis, Stevens-Johnson syndrome and erythema multiforme. Arch Dermatol. 1993;129:92.

Wolff K, Goldsmith LA, Katz SI, Gilchrest BA, Paller AS, Leffell DJ. Fitzpatrick’s dermatology in general medicine. 7th ed vol. 2, New York: McGraw Hill. 2008;343-9.

Auquier- Durant A. Correlations between clinical patterns and causes of erythema multiforme majus, Stevens-Johnson syndrome and toxic epidermal necrolysis. Arch Dermatol. 2002;138:1019.

Weston WL. Herpes-associated erythema multiforme. J Invest Dermatol. 2005;124:xv.

Tatnall FM, Schofield JK, Leigh IM. A double- blind, placebo-controlled trial of continuous acyclovir therapy in recurrent erythema multiforme. Br J Dermatol. 1995;132:267.

Forman R, Koren G, Shear NH. Erythema multiforme, Stevens- Johnsons syndrome and toxic epidermal necrolysis in children: A review of 10 years' experience. Drug Saf. 2002;25:965.

Kennett S. EM affecting the oral cavity. Oral Surg Oral Med Oral Pathol. 1968;25:366-73.

Auquier-Dunant A, Mockenhaupt M, Naldi L. SCAR Study Group. Severe Cutaneous Adverse Reactions. Correlations between clinical patterns and causes of EM majus, Stevens-Johnson syndrome, and toxic epidermal necrolysis: results of an international prospective study. Arch Dermatol. 2002;138(8):1019-24.

Aurelian L, Ono F, Burnett J. Herpes simplex virus (HSV)-associated EM (HAEM): a viral disease with an autoimmune component. Dermatol Online J. 2003;9(1):1.

Kokuba H, Aurelian L, Burnett J. Herpes simplex virus associated EM (HAEM) is mechanistically distinct from drug-induced EM: interferon-gamma is expressed in HAEM lesions and tumor necrosis factor-alpha in drug-induced EM lesions. J Invest Dermatol. 1999;113(5):808-15.

Ayangco L, Rogers RS. Oral manifestations of EM. Dermatol Clin. 2003;21:195-205.

Hebra F. Diseases of the skin. London, New Sydenham Society. 1866; I:1866-80.

Stevens AM, Johnson FC. A new eruptive fever associated with stomatitis and ophthalmia. Am J Dis Child. 1922;24:526-33.

Kenett S. Erythema multiforme affecting the oral cavity. Oral Surg Oral Med Oral Pathol. 1968;25:366-73.

Patel TK, Barvaliaya MJ, Sharma D. A Systematic review of the drug induced Steven Johnson syndrome and toxic epidermal necrolysis in Indian population. Indian J Dermatol Venereol Leprol. 2013;79:389-98.

Naranjo CA. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther. 1981;30:239-45.

Scully C, Bagan J. Oral mucosal diseases: erythema multiforme. Br J Oral Maxillofac Surg. 2008;46:90-5.

Kohli PS, Kaur J. EM-oral variant: case report and review of literature. Indian J Otolaryngol Head Neck Surg. 2011;63:9-12.

Scully C, Bagan JV. Adverse drug reactions in the orofacial region. Crit Rev Oral Biol Med. 2004;15:221-39.

Downloads

Published

2023-02-22

How to Cite

Kumar, S., Kumar, P., Shamim, M., Singh, R. K., Seth, R. N., & Sinha, R. I. (2023). A case of drug induced oral erythema multiforme. International Journal of Basic & Clinical Pharmacology, 12(2), 280–283. https://doi.org/10.18203/2319-2003.ijbcp20230402

Issue

Section

Case Reports